BACKGROUND: Priapism of the clitoris is a rare condition associated with prolonged erection of the clitoris causing engorgement, swelling, and pain to the clitoris and immediate adjacent area. CASE: A 47-year-old woman presented complaining of vulvar and clitoral pain. Self-reported findings of a swollen and tender clitoris had been confirmed by physical examination during an episode of priapism, otherwise there were no abnormal findings on routine evaluation. The history and findings of prolonged clitoral swelling, tenderness, and pain of the clitoris and adjacent area were considered consistent with clitoral priapism, and discovered to be attributed to the use of trazodone hydrochloride, a heterocyclic antidepressant. The patient was initially treated with imipramine hydrochloride; however, it was the withdrawal of the medication instigating the condition that was the focal point in its management. CONCLUSION: Priapism of the clitoris is a condition that may develop during therapy with certain medications, specifically those possessing a strong alpha-adrenergic blockade. Conditions altering blood flow to the clitoris may also predispose to developing this condition. Familiarity with this condition and a high index of suspicion are paramount in establishing a diagnosis.
ASJC Scopus subject areas
- Obstetrics and Gynecology